Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 8, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Mar 27, 2020, 12:21 AM CDT for Cooper County, Pettis County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 27, 2020, 12:21 AM CDT (05:21 UTC)
- Expired
- Mar 27, 2020, 1:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Cooper County, MO, Pettis County, MO
The radar
The Pleasant Hill radar (KEAX), 126 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 26, 10:27 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.4 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 585 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1868 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.4
The text
As transmitted.
540
WUUS53 KEAX 270521
SVREAX
MOC053-159-270600-
/O.NEW.KEAX.SV.W.0008.200327T0521Z-200327T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1221 AM CDT Fri Mar 27 2020
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northeastern Pettis County in central Missouri...
Cooper County in central Missouri...
* Until 100 AM CDT.
* At 1220 AM CDT, a severe thunderstorm was located 8 miles northeast
of Sedalia, moving east at 60 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Sedalia, Boonville, Pilot Grove, Otterville, Bunceton, Prairie
Home, Hughesville, Wooldridge, Lamine, Sedalia Memorial Arpt and
Clifton City.
This includes Interstate 70 in Missouri between mile markers 86 and
114.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3869 9262 3870 9332 3893 9330 3893 9305
3896 9305 3898 9281 3897 9277 3899 9272
3898 9270 3897 9261 3897 9256 3892 9250
TIME...MOT...LOC 0520Z 266DEG 51KT 3881 9315
HAIL...1.25IN
WIND...<50MPH
$$
BarhamWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 12:02 AM CDT, 19 minutes earlier.
Area forecast discussion, Mar 27, 12:02 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 1202 AM CDT Fri Mar 27 2020 .Discussion... Issued at 227 PM CDT THU MAR 26 2020 The forecast focus is for strong to severe thunderstorms tonight through Friday morning. And another round of strong to severe thunderstorms Friday evening through Saturday morning. Then gusty winds on Saturday. Key Messages... 1. Strong to severe thunderstorms expected from 10 PM through tomorrow morning hail up to the size of half dollars (1.5") will be main threat mainly along and south of the Missouri River. Localized heavy rain may lead to isolated flash flooding. 2. Another round of strong to severe thunderstorms expected from Friday evening through Saturday morning large hail, damaging winds, and an isolated tornado are possible mainly across eastern KS/ western MO including the Metro area. Localized heavy rain may lead to isolated flash flooding. 3. Strong winds behind cold front on Saturday. Discussion... At the surface a quasi-stationary frontal system is draped across southern Kansas into Missouri near the Missouri River. The upper levels feature a low over the SW US and broad ridging across the Midwest with southwesterly flow over the Plains. Satellite showing clouds north of Missouri River with clearing to the south along the frontal boundary. Tonight a LLJ will develop and nose into southern KS over-riding the frontal boundary. This will allow elevated convection to develop which will be capable of producing large hail. As, the overnight progresses the LLJ will shift east nosing into the local area near midnight. Steep mid level lapse rates and modest instability between 500-1000 J/Kg MUCAPE across the southern CWA will allow the chance for a few severe storms capable of large hail possible along and south of the Missouri River. Storms will weaken but will continue through Friday morning as the LLJ weakens. Friday it will be mostly dry as the warm front lifts to the north in response to upper level low pushing towards Plains, however a few showers are possible through the afternoon hours mainly across northern Missouri. Friday evening and Saturday morning another round of strong to severe storms with large hail, damaging winds, and an isolated tornado possible mainly across eastern Kansas and western Missouri including the Metro area. LLJ will crank up again intersecting the warm front in northern Missouri while the upper level trough to west will create a surface low across northern Kansas with a couple of storms forming near dryline in Kansas as it pushes east Friday evening and Saturday morning. MUCAPE will approach 1500-2000 J/kg and effective shear of 40 to 50 knots. Storms that form in warm sector will likely be near surface based and discrete supercells. The storms farther north near warm front will be elevated and more numerous in coverage. Saturday morning dryline will push east and storms will move out of the area. Winds will be strong from southwest eventually turning west to northwest, wind advisories are possible on Saturday. Sunday and Monday will be dry with temperatures above normal. Next chance of precipitation possible Monday evening as the next system approaches. && .Aviation...(For the 06Z TAFS through 06Z Friday Night) Issued at 1202 AM CDT THU MAR 26 2020 A line of storms has developed along the I-70 corridor, impacting or about to impact the KC terminals. This line of storms will move east along I-70, eventually moving out of the area around 09Z-10Z. MVFR/IFR ceilings will start to develop north of the MO River within the next couple of hours, and will eventually move south behind the storms. The entire area is expected to under IFR ceilings around dawn, with some lower visibilities. Patchy drizzle is possible during the morning hours as well. Conditions will gradually improve up to about HWY 36 during the day tomorrow as the surface low and warm front lift north. Storm chances will start to increase at the tail end of the TAF period as the main low pressure system moves through the area. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Christensen Aviation...Atkins
Hazardous weather outlook, Mar 26, 4:48 AM CDT, 19 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 448 AM CDT Thu Mar 26 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-271000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 448 AM CDT Thu Mar 26 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe storms are possible tonight mainly along and south of Highway 50. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another round of severe storms is possible Friday evening in portions of southeast Kansas and west central Missouri. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Mar 26, 10:40 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1040 PM CDT Thu Mar 26 2020
KSZ104-105-270415-
Johnson KS-Wyandotte KS-
1040 PM CDT Thu Mar 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WYANDOTTE AND JOHNSON
COUNTIES UNTIL 1115 PM CDT...
At 1040 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vinland, or near Baldwin City, moving northeast at 50 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Overland Park, Olathe, Shawnee, Lenexa, Leawood, Prairie Village,
Gardner, Merriam, Mission, De Soto, Spring Hill, Edwardsville,
Fairway, Mission Hills, Edgerton, Westwood, Lake Quivira, Kansas City
Kansas, Kansas City and Westwood Hills.
This includes the following highways...
Interstate 70 in Missouri near mile marker 0.
Interstate 70 in Kansas between mile markers 417 and 423.
Interstate 35 in Kansas between mile markers 202 and 234.
Interstate 635 between mile markers 0 and 5.
Interstate 435 between mile markers 0 and 9, and between mile
markers 76 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern and east central Kansas...and west central Missouri.
LAT...LON 3896 9505 3899 9498 3898 9495 3900 9493
3899 9492 3898 9492 3902 9491 3916 9459
3911 9461 3875 9461 3874 9506
TIME...MOT...LOC 0340Z 242DEG 43KT 3884 9510
BarhamSpecial weather statement, Mar 26, 11:39 PM CDT, 42 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 1139 PM CDT Thu Mar 26 2020 MOZ037-038-043-044-270530- Cass MO-Johnson MO-Lafayette MO-Jackson MO- 1139 PM CDT Thu Mar 26 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CASS...SOUTHWESTERN LAFAYETTE...SOUTHEASTERN JACKSON AND NORTHWESTERN JOHNSON COUNTIES UNTIL 1230 AM CDT... At 1139 PM CDT, Doppler radar was tracking a strong thunderstorm near Lake Lotawana, moving northeast at 50 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Lee's Summit, Blue Springs, Raymore, Grain Valley, Pleasant Hill, Oak Grove, Odessa, Greenwood, Lake Lotawana, Lake Winnebago, Lone Jack, Baldwin Park, Lake Lafayette, Bates City, Unity Village and Tarsney Lakes. This includes the following highways... Interstate 70 in Missouri between mile markers 24 and 43. Interstate 470 between mile markers 9 and 10. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 500 AM CDT for west central Missouri. LAT...LON 3875 9436 3890 9448 3915 9393 3893 9381 TIME...MOT...LOC 0439Z 241DEG 43KT 3887 9427 Barham
Special weather statement, Mar 27, 12:01 AM CDT, 20 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 1201 AM CDT Fri Mar 27 2020 KSZ057-105-MOZ037-043-270545- Johnson KS-Miami KS-Cass MO-Jackson MO- 1201 AM CDT Fri Mar 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI...JOHNSON... NORTHWESTERN CASS AND SOUTHWESTERN JACKSON COUNTIES UNTIL 1245 AM CDT... At 1200 AM CDT, Doppler radar was tracking a strong thunderstorm over Edgerton, moving east at 60 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Kansas City, Overland Park, Olathe, Lee's Summit, Blue Springs, Lenexa, Leawood, Raytown, Grandview, Belton, Prairie Village, Raymore, Gardner, Pleasant Hill, Spring Hill, Greenwood, Peculiar, Lake Lotawana, Edgerton and Lake Winnebago. This includes the following highways... Interstate 70 in Missouri between mile markers 20 and 22. Interstate 35 in Kansas between mile markers 200 and 224. Interstate 470 between mile markers 0 and 15. Interstate 435 between mile markers 0 and 2, and between mile markers 67 and 83. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 500 AM CDT for east central Kansas...and west central Missouri. LAT...LON 3892 9505 3904 9424 3872 9423 3867 9506 TIME...MOT...LOC 0500Z 263DEG 54KT 3878 9504 Barham
Special weather statement, Mar 27, 12:05 AM CDT, 16 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 1205 AM CDT Fri Mar 27 2020 MOZ038-039-044-045-270530- Johnson MO-Saline MO-Lafayette MO-Pettis MO- 1205 AM CDT Fri Mar 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PETTIS... SOUTHWESTERN SALINE...SOUTHEASTERN LAFAYETTE AND NORTHEASTERN JOHNSON COUNTIES UNTIL 1230 AM CDT... At 1205 AM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Warrensburg, moving east at 55 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Warrensburg, Knob Noster, Concordia, Sweet Springs, La Monte, Houstonia, Centerview, Emma and Fayetteville. This includes Interstate 70 in Missouri between mile markers 51 and 69. A Severe Thunderstorm Watch remains in effect until 500 AM CDT for central and west central Missouri. LAT...LON 3874 9394 3897 9395 3903 9336 3876 9335 TIME...MOT...LOC 0505Z 264DEG 48KT 3887 9380 Barham
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 11:12 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Johnson | 33 min |
| Mar 26, 11:36 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Pettis, Saline | 24 min |
| Mar 26, 11:39 PM CDT | Special Weather Statement | EAX | Jackson | 51 min |
| Mar 26, 11:57 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Pettis | 33 min |
| Mar 27, 12:01 AM CDT | Special Weather Statement | EAX | Jackson | 44 min |
| Mar 27, 12:05 AM CDT | Special Weather Statement | EAX | Johnson | 25 min |
| Mar 27, 12:30 AM CDT | Special Weather Statement | EAX | Cooper | 60 min |
| Mar 27, 12:49 AM CDT | Special Weather Statement | EAX | Johnson | 56 min |
| Mar 27, 12:53 AM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson, Johnson, Lafayette | 37 min |
| Mar 27, 12:55 AM CDT | Areal Flood Advisory | EAX | Cass, Jackson | 3 hr |
| Mar 27, 1:17 AM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 28 min |
| Mar 27, 1:41 AM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson, Johnson, Lafayette | 34 min |
| Mar 27, 2:02 AM CDT | Severe Thunderstorm Warning | EAX | Cass, Johnson | 28 min |
| Mar 27, 2:22 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Pettis | 38 min |
| Mar 27, 2:46 AM CDT | Special Weather Statement | EAX | Jackson | 44 min |
| Mar 27, 2:52 AM CDT | Severe Thunderstorm Warning | EAX | Cooper, Pettis | 31 min |
| Mar 27, 2:54 AM CDT | Severe Thunderstorm Warning | EAX | Jackson, Lafayette, Ray | 38 min |
| Mar 27, 3:04 AM CDT | Special Weather Statement | EAX | Clay, Platte | 41 min |
| Mar 27, 3:31 AM CDT | Special Weather Statement | EAX | Saline | 44 min |
| Mar 27, 6:27 AM CDT | River Flood Warning | EAX | Johnson, Pettis | 48 hr |
| Mar 27, 6:27 AM CDT | River Flood Warning | EAX | Cooper, Saline | 5 days |
| Mar 27, 6:27 AM CDT | River Flood Warning | EAX | Cooper | 40 hr |
| Mar 27, 3:29 PM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 45 hr |
| Mar 27, 3:29 PM CDT | River Flood Warning | EAX | Andrew, Buchanan | 43 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.